Advertisement

Fentanyl becoming more popular on Calgary streets

CALGARY – The Calgary Police Service and Alberta Health Services are joining together to warn the public about the dangers of Fentanyl amid growing concern over the drug.

What is Fentanyl?

Fentanyl is a synthetic drug that appears in the form of pills or powder, and is approximately 100 times more toxic than morphine.

Fentanyl becoming popular on Calgary streets

Although fentanyl isn’t new, police say it has become increasingly popular on city streets over the last few years.

In 2014, there were 36 seizures of fentanyl in Calgary – and this year, police have already made 13 fentanyl seizures.

The largest fentanyl seizure in Calgary in 2015 was made on February 2nd, when investigators found 11,597 pills.

Story continues below advertisement

“We continually see the rise and fall of various drug trends,” says S/Sgt. Martin. “Whether it’s PMMA, cocaine, methamphetamine or any opioids, the message remains the same – there is no such thing as a safe street drug.”

“If you take street drugs, there is a good chance you may become seriously ill or even die.”

Tweet This

In Calgary in 2013, there were 21 deaths where fentanyl was an attributing factor.

In 2014, in the Calgary Zone of AHS, there were 29 deaths in which fentanyl was, at very least, a contributing factor.

Fentanyl on the streets

Officers say fentanyl is sometimes sold as OxyContin because the pills look similar.

“No matter what you think you’re buying, when it comes to street drugs, you really don’t ever know what you’re getting,” said ” said Dr. Mark Yarema, Medical Director of Alberta’s Poison and Drug Information Service (PADIS).

As an example, police say in a number of recent fentanyl cases, patients were found to have other drugs in their blood including medicine used by veterinarians during castration procedures.

 “There is no such thing as a safe street drug; there is no safe dose.”

Tweet This
Story continues below advertisement

Street level fentanyl is also known as green beans, beans, green apples, apples, shady eighties, eighties, fake oxy or greenies.

Fentanyl poisoning

Early signs of fentanyl poisoning may include severe sleepiness, trouble breathing (may sound like labored snoring), shallow breathing, cold and clammy skin and an unresponsiveness to pain. People using fentanyl can easily die as a result.

If anyone who has used fentanyl becomes unconscious, stops breathing, experiences chest pain or has a seizure, call 911 immediately.

More information on Fentanyl

Anyone with information about fentanyl in Calgary is encouraged to call the CPS Drug Tip Line, at 403-428-8100, or email drugtips@calgarypolice.ca.

Albertans can also call PADIS toll-free, 24/7, at 1-800-332-1414, for confidential consultation with staff trained in the assessment and management of exposures to drugs, including fentanyl.

If you are concerned about your own drug or alcohol use, the drug and/or alcohol use of a friend or loved one, or would simply like more information on drug and alcohol use, contact the Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.